Aug. 26, 2008 at 9:13 PM ET
By Melissa Dahl
For one 21-year-old muscle man, the quest to build a perfect body ended in grotesque, lifelong scars.
Doctors were shocked when the young man came into their Dusseldorf clinic with one of the worst cases of acne conglobata any of them had ever seen: His chest and upper back were canvassed in craterlike ulcers and abscesses oozing with pus.
|A 21-year-old amateur bodybuilder's steroid abuse left him with permanent scars. Courtesy of The Lancet|
“He had these deep, ulcerating lesions with bloody crusts,” says Dr. Peter Arne Gerber, a dermatologist who treated the young man at Heinrich Heine University in Dusseldorf, Germany. Adding insult to injury, the poor young man’s sperm count had plummeted and his testicles were in a sad little shrunken state.
“For me, personally, it was the worst case that I had ever observed,” says Gerber, who wrote an article about the case study that appeared in a recent issue of the medical journal The Lancet.
He and his colleagues immediately suspected the young amateur body builder was abusing steroids, because acne is a typical reaction to rampant roid usage.
“Steroids increase the amount of sebum, or oil, production from the sebaceous gland, and acne is a bacteria that thrives on the sebum,” says Dr. Bruce Robinson, a Manhattan dermatologist who represents the American Academy of Dermatology.
Robinson describes the sebaceous gland’s normal oil offering as a light lunch for a few bacteria, but steroid users’ glands produce enough sebum to provide the bacteria with a lavish oily feast to which they invite all of their friends. “That results in this explosive steroid acne,” he explains.
It took a persistent amount of badgering, but the amateur bodybuilder finally admitted his doping habits: He’d been using two types of anabolic steroids twice a week for several months, and the high dosage and long-term usage kicked his bloody brand of acne up a notch.
Happily, his manhood issues – the tiny testicles and paltry sperm count – returned to normal after he quit using the steroids. But Gerber says the lesions, ulcers and abscesses that covered his unfortunate upper torso crept deep into the skin’s basal membrane, the cell layer that separates the outer skin from the deeper dermis. And when that happens, from acne or any kind of damage to the skin, scarring is inevitable.
Just one more reason to stay off the juice, kids.